Thursday, 13 Dec 2018

You are here

Sorting Out the Complexities of Autoimmunity with Immune Checkpoint Inhibitor Therapy

The current issue of Annals of Internal Medicine features an editorial by Dr. Len Calabrese that focuses on a systematic review published in the journal on autoimmune and inflammatory complications due to checkpoint inhibitor (CPI) therapy for cancer. He points out that "immunologic checkpoints are brakes on an activated immune system; and that CPIs remove or diminish these brakes and reinvigorate an exhausted immune response". (Citation source: https://buff.ly/2CQia03)

With growing use of 6 marketed CPI, we have seen numerous autoimmune and/or autoinflammatory complications associated with CPIs; collectively these have been called as immune-related adverse events (irAEs).  Hundreds of these cases have been described and range from RA, PsA, PsO, PMR, etc.  Such immune mediated inflammatory disorders (IMIDs) have been excluded from clinical trials with CPIs. 

Given that many IMIDs are at increased risk for neoplasia, it is unknown what will happen when an IMID meets a CPI?

Suarez-Almozar and colleagues reported their findings of a systematic review of CPIs given to patients with autoimmune and the spectrum of irAEs .

Their review was narrowed to 49 publications and included 123 patients from in  30 different autoimmune and/or autoinflammatory diseases. These patients were treated with either ipilimumab (a cytotoxic T lymphocyte–associated protein 4 inhibitor) or one of several anti–PD-1/PD-L1 agents in isolation.

Nearly three quarters a de novo irAE or had a flare of their underlying autoimmune disease.   Dr. Calabrese points out that there were more de novo irAEs with ipilimumab and more flares of preexisting disease with therapies targeting PD-1.

Most flares and irAEs were managed with corticosteroids and a minority (16%) required other immunosuppressive therapies. Adverse events improved in more than half of patients without discontinuation of CPI therapy. Three patients died of adverse events.

Flares and irAEs in patients with autoimmune disease who are receiving CPIs can often be managed without discontinuing therapy, although some events may be severe and fatal. 

Both authors call for prospective studies of CPIs in patients with preexisting autoimmunity. Systematic reviews  may be marred by reporting bias and channeling bias.

Disclosures: 
The author has no conflicts of interest to disclose related to this subject

Add new comment

More Like This

CDC Top 15 Most Common Opioid Overdose Drugs

The Dec. 12 issue of the National Vital Statistics Reports from the U.S. Centers for Disease Control and Prevention reports that the most commonly abused drugs causing drug overdose deaths (between 2011-2016) include fentanyl, heroin, oxycodone, and cocaine.

Trazodone High Risk of Falls and Fractures

The CMAJ (Canadian Medical Association Journal) has reported that trazadone use in the elderly may be associated with a risk of falls and major fractures. 

Using claims data from ICES, researchers compared 6588 seniors given trazadone to 2875 receiving another atypical antipsychotic.

Musculoskeletal Events with Statin Use

Analysis of the FDA Adverse Event Reporting System data examined the association between statins' musculoskeletal adverse events (MAEs).

Review of the data shows that atorvastatin and rosuvastatin (with strong low‐density lipoprotein cholesterol‐lowering effects) had a higher risk and a faster onset of MAEs when compared with simvastatin.

They could not detect whether concomitant drugs shifted the onset timing of MAEs. 

Low Short-Term Risks of NSAIDs in High Risk Patients

JAMA has published a large Canadian claims-based study showing that nonsteroidal anti-inflammatory drug (NSAID) use in patients with hypertension, heart failure, or chronic kidney disease was not associated with a significant safety risk - but this only looked at short-term outcomes (7-37 days of exposure). 

Update on Checkpoint Inhibitor Safety

“Autoimmunity is the Achilles heel of onco-immunotherapy” per Dr. Leonard Calabrese, which leaves a dilemma for rheumatologists. Onco-immunotherapy induces immune dysregulation to allow patients to develop an immune response to their cancer cells. An unfortunate side effect for patients taking onco-immunotherapy is often autoimmune-like diseases referred to as immune adverse reactions (irAEs). Studies in France and the United States have shown that irAEs can be a good prognostic sign, suggesting these therapies are working. Rheumatology is faced with new problems as onco-immunotherapies may induce new chronic diseases in multiple different forms secondary to the treatment.